Alert archive / Virginia / Special Weather Statements in 2014
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 2, 2014, 4:06 PM EDT for Grayson County, Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2014, 4:06 PM EDT (20:06 UTC)
- Expired
- Aug 2, 2014, 5:00 PM EDT
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
County Grayson County, VA
The radar
The Roanoke radar (KFCX), 108 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
537 WWUS81 KRNK 022006 SPSRNK SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 406 PM EDT SAT AUG 2 2014 NCZ001-002-VAZ015-022100- ASHE NC-ALLEGHANY NC-GRAYSON VA- 406 PM EDT SAT AUG 2 2014 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... NORTHEASTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA... NORTHWESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA... SOUTH CENTRAL GRAYSON COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 500 PM EDT * AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A PERSISTENT AREA OF HEAVY RAIN SHOWERS NEAR PINEY CREEK...MOVING TO THE EAST AT 10 MPH. * UP TO 1.5 INCHES OF RAIN HAS ALREADY FALLEN NEAR GRASSY CREEK...AND ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE DURING THE NEXT HOUR. EXCESSIVE RAINFALL CAN CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. * LOCATIONS IMPACTED INCLUDE... MOUTH OF WILSON... PINEY CREEK... BRIDLE CREEK... AND GRASSY CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED. && LAT...LON 3650 8143 3656 8146 3666 8121 3655 8116 TIME...MOT...LOC 2001Z 255DEG 9KT 3656 8132 $$ RAB
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:16 PM EDT, 50 minutes earlier.
Area forecast discussion, Aug 2, 3:16 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 316 PM EDT SAT AUG 2 2014 .SYNOPSIS... A STATIONARY FRONT ALONG THE ATLANTIC SEABOARD WILL REMAIN EAST OF THE AREA AS A WEDGE OF HIGH PRESSURE ALONG THE APPALACHIANS BEGINS TO SLOWLY ERODE INTO SUNDAY. WEAK DISTURBANCES RIDING ALONG THIS RESIDUAL FRONT WILL BRING ADDED CHANCES OF SHOWERS AND THUNDERSTORMS OVER THE NEXT COUPLE OF DAYS. WEAK HIGH PRESSURE BUILDS IN ON MONDAY BRINGING WARMER AND DRIER AIR FOR EARLY NEXT WEEK. && .NEAR TERM /THROUGH SUNDAY/... AS OF 300 PM EDT SATURDAY... WE CONTINUE TO WATCH TWO REGIONS OF THE FORECAST AREA WITH THE GREATEST POTENTIAL FOR SHOWERS...AND POTENTIALLY A FEW THUNDERSTORMS....THE REMAINDER OF THE AFTERNOON INTO THE EARLY EVENING HOURS. 18Z/2PM LAPS DATA INDICATES SURFACE BASED CAPE HAS INCREASE TO ROUGHLY THE 600-1000 J/KG RANGE ACROSS SOUTHEAST WEST VIRGINIA AND NEIGHBORING COUNTIES OF SOUTHWEST VIRGINIA...SOUTH INTO THE NORTHERN MOUNTAINS OF NORTH CAROLINA. SURFACE BASED LI VALUES ARE AROUND -2 TO -3. THIS REGION IS SHOWING GOOD PROMISE FOR ADDITIONAL SHOWERS...AND A FEW THUNDERSTORMS...TO DEVELOP THE REMAINDER OF THE AFTERNOON IN ADDITION TO WHAT IS ALREADY GOING ON IN THE FORM OF SCATTERED SHOWERS. THE OTHER AREA WORTH WATCHING IS THE FAR SOUTHEAST PART OF THE FORECAST AREA. A GENEROUS AREA OF SHOWERS EXTEND FROM CENTRAL SOUTH CAROLINA NORTHEAST INTO CENTRAL NORTH CAROLINA...AND ARE PROGRESSING NORTHEAST. THE WESTERN EXTENT OF THIS ACTIVITY WILL BE VERY CLOSE TO SKIRTING THE AREA NEAR...EAST AND SOUTH OF DANVILLE VA HEADING INTO THE EVENING HOURS. WHILE NOT IMPOSSIBLE...THUNDERSTORM ACTIVITY WILL BE MUCH MORE ISOLATED HERE AS COMPARED TO ACROSS THE MOUNTAINS. PATCHY AND AREAS OF FOG ARE EXPECTED TO DEVELOP OVERNIGHT...ESPECIALLY ANY REGION THAT RECEIVES RAIN TODAY OR THIS EVENING....AND IN GENERAL...UNDER THE WEDGE IN THE EAST. LEE SIDE WEDGE WILL REMAIN IN PLACE THROUGH THE OVERNIGHT HOURS AND STRENGTHEN WITH THE LOWERING OF THE INVERSION LEVEL. ANTICIPATE PLENTY OF CLOUD COVER EAST OF THE BLUE RIDGE...WITH AT LEAST MOSTLY CLOUDY...IF NOT CLOUDY...CONDITIONS ELSEWHERE. CONVECTIVE ACTIVITY IS EXPECTED TO END IN THE WEST AROUND MIDNIGHT...BUT LIGHT SHOWER ACTIVITY WILL STILL BE POSSIBLE IN THE FAR SOUTHEAST AND EAST AS THE FETCH OF MOISTURE FROM SC/NC CONTINUES ITS PROGRESSION NORTHEAST. ON SUNDAY...THE AXIS OF THE UPPER TROUGH OF LOW PRESSURE WILL MAKE ITS WAY EASTWARD SO THAT BY THE AFTERNOON IT WILL BE CENTERED OVER THE CENTRAL OR EASTERN PARTS OF THE REGION. THIS ORIENTATION WILL HELP TO ERODE THE WEDGE...AND THE FOCUS FOR ADDITIONAL SHOWER OR THUNDERSTORM ACTIVITY WILL BE MAINLY IN THE AFTERNOON...ALONG AND EAST OF THE TROUGH AXIS. WITH LESS CLOUD COVER AND THE DISSIPATION OF THE WEDGE...HIGHS TOMORROW ARE EXPECTED TO BE NOTABLY MILDER THAN TODAY...MID TO UPPER 70S ACROSS THE MOUNTAINS...WITH AROUND 80 TO LOWER 80S ACROSS THE PIEDMONT. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... AS OF 215 PM EDT SATURDAY... FORECAST THIS PERIOD CENTERS AROUND THE UPPER TROUGH OVER THE AREA. MAINLY LEANING TOWARD A 00Z ECMWF/12Z GFS SOLUTION...WHICH KEEPS OUR REGION IN A DIURNALLY DRIVEN SHRA/TSRA SCENARIO WHILE DEEPER MOISTURE/LIFT REMAIN ALONG THE COAST. SEVERAL IMPULSES WILL SHIFT ACROSS OUR AREA MON-TUE. I CANNOT SEE ANY COVERAGE OVER THE BLACKSBURG CWA GREATER THAN 30 PERCENT...SO ISOLATED/WIDELY SCATTERED SHOWERS WILL BE THE RULE. MAINLY WILL FAVOR THE FAR ERN CWA AND THE SRN BLUE RIDGE FOR HIGHER POPS. AS FOR TEMPS...WILL STAY AT OR A BELOW NORMAL FOR HIGHS AND AROUND NORMAL FOR LOWS...WITH WEAK WIND FLOW. HIGHS MONDAY AND TUESDAY WILL RANGE FROM THE LOWER 80S MOUNTAINS...TO MID TO UPPER 80S EAST. LOWS GENERALLY IN THE UPPER 50S TO LOWER 60S MOUNTAINS...TO LOWER TO MID 60S EAST. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 1230 PM EDT SATURDAY... WHILE THERE ARE SOME TIMING DIFFERENCES BETWEEN THE MODELS...A COLD FRONT WILL SAG THROUGH THE REGION FROM NORTH TO SOUTH SOMETIME ON THURSDAY. THE LATEST 12Z GFS RUN HAS THE FRONT THROUGH BY 12Z THURSDAY...WHILE THE ECMWF HOLDS IT UP UNTIL LATER IN THE DAY ON THURSDAY. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT...WITH MUCH DRIER CONDITIONS ONCE THE FRONT CROSSES THE AREA. THE DRIER WEATHER WILL BE SHORT LIVED AS A SHORTWAVE DISTURBANCE PIVOTS TOWARDS THE REGION FROM THE MIDWEST FOR FRIDAY AFTERNOON AND EVENING. SURFACE HIGH TEMPS WILL BE THE WARMEST ON WEDNESDAY BEFORE THE COLD FRONT PASSES...THEN DROP SEVERAL DEGREES ON THURSDAY BEFORE SLOWLY REBOUNDING FOR THE WEEKEND. OVERALL FOR THE PERIOD...TEMPS WILL BE 2- 4 DEGREES BELOW NORMAL. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... AS OF 145 PM EDT SATURDAY... MAINLY MVFR CIGS WILL CONTINUE TO PREVAIL ACROSS THE REGION THE REMAINDER OF THE AFTERNOON. A FEW POCKETS OF IFR AND LOW END VFR ARE ALSO POSSIBLE...BUT SHOULD BE SHORT IN DURATION. LIGHT SHOWERS WILL BECOME SCATTERED ACROSS MAINLY THE MOUNTAINS...AND ALSO SOUTHSIDE VIRGINIA AND NEIGHBORING PORTIONS OF NORTH CENTRAL NORTH CAROLINA. AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT MAINLY ALONG AND WEST OF A KTNB-KBCB-KLWB LINE...AND ALSO NEAR AND SOUTHEAST OF KDAN. THE LEE SIDE WEDGE WILL CONTINUE TO HOLD FAST THROUGH THE OVERNIGHT HOURS WITH FLIGHT CATEGORIES DROPPING INTO MAINLY IFR FOR CIGS AND MVFR LEVELS FOR VSBYS DUE TO LIGHT FOG. THE WEDGE IS EXPECTED TO BREAK ON SUNDAY AS THE UPPER LEVEL TROUGH AXIS SHIFTS EASTWARD THROUGH THE AREA AND PREVAILING WINDS BECOME NORTHWEST. MOST AREAS SHOULD EXPERIENCE VFR CONDITIONS BY 15Z/11AM ON SUNDAY. EXTENDED AVIATION DISCUSSION... SUNDAY AFTERNOON...ADDITIONAL SHOWERS SHOULD BE CONFINED TO THE EASTERN PART OF THE REGION ON THE EAST SIDE OF THE TROUGH AXIS. SUNDAY NIGHT INTO EARLY MONDAY...THE BULK OF THE PRECIPITATION IS EXPECTED TO BE EAST OF THE REGION...BUT THERE COULD BE SOME OVERNIGHT PATCHY FOG...ESPECIALLY WITHIN THE MOUNTAIN AND RIVER VALLEYS. MONDAY AFTERNOON THROUGH THURSDAY...ANOTHER BROAD TROUGH TAKES UP RESIDENCE OVER THE EASTERN U.S. WITH OUR REGION ON THE EAST SIDE OF THE AXIS. WE EXPECT A TREND TO MODERATING TEMPERATURES AND DAILY CHANCES OF AFTERNOON AND EARLY EVENING SHOWERS...AND POTENTIALLY SOME ISOLATED THUNDERSTORMS. FLIGHT CONDITIONS WILL BE MAINLY VFR SAVE NIGHT TIME PATCHY FOG AND LOW STRATUS. OUR BEST CHANCE OF A GREATER COVERAGE OF PRECIPITATION WILL BE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT WHEN A COLD FRONT APPROACHES AND THEN MOVES SOUTH THROUGH THE AREA. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS/JH/WP NEAR TERM...DS SHORT TERM...WP LONG TERM...CF AVIATION...DS
Hazardous weather outlook, Aug 2, 3:58 AM EDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 358 AM EDT SAT AUG 2 2014 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-030800- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 358 AM EDT SAT AUG 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 2, 4:06 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 406 PM EDT SAT AUG 2 2014 NCZ001-002-VAZ015-022100- ASHE NC-ALLEGHANY NC-GRAYSON VA- 406 PM EDT SAT AUG 2 2014 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... NORTHEASTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA... NORTHWESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA... SOUTH CENTRAL GRAYSON COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 500 PM EDT * AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A PERSISTENT AREA OF HEAVY RAIN SHOWERS NEAR PINEY CREEK...MOVING TO THE EAST AT 10 MPH. * UP TO 1.5 INCHES OF RAIN HAS ALREADY FALLEN NEAR GRASSY CREEK...AND ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE DURING THE NEXT HOUR. EXCESSIVE RAINFALL CAN CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. * LOCATIONS IMPACTED INCLUDE... MOUTH OF WILSON... PINEY CREEK... BRIDLE CREEK... AND GRASSY CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED. && LAT...LON 3650 8143 3656 8146 3666 8121 3655 8116 TIME...MOT...LOC 2001Z 255DEG 9KT 3656 8132 RAB
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:23 PM EDT | Special Weather Statement | RNK | Tazewell | 37 min |
| Aug 2, 7:44 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 61 min |
| Aug 2, 7:58 PM EDT | Special Weather Statement | RNK | Smyth | 47 min |
| Aug 2, 6:57 PM EDT | Special Weather Statement | RNK | Mercer | 48 min |
| Aug 2, 7:06 PM EDT | Special Weather Statement | RNK | Summers | 39 min |
| Aug 2, 7:40 PM EDT | Special Weather Statement | RNK | Greenbrier | 50 min |
Nearby
Special Weather Statements in Virginia, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.